Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 41, NWS Phoenix, AZ

August 17, 2016La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 17, 2016, 3:20 PM MST for La Paz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 3:20 PM MST (22:20 UTC)
Expired
Aug 17, 2016, 3:49 PM MST
In force
29 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 148 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-444 J/kg
Mixed-layer LCL
3128 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WUUS55 KPSR 172220
SVRPSR
AZC012-172300-
/O.NEW.KPSR.SV.W.0041.160817T2220Z-160817T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
   ALONG INTERSTATE 10 AND THE HIGHWAY 60 FORK.

* UNTIL 400 PM MST

* AT 319 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 7 MILES SOUTHWEST OF BRENDA...OR 40 MILES SOUTHEAST OF
  PARKER...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BRENDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3356 11388 3352 11408 3392 11411 3389 11386
TIME...MOT...LOC 2219Z 005DEG 7KT 3360 11400 

$$

HV
2 follow-up statements
686 
WWUS55 KPSR 172237
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
337 PM MST WED AUG 17 2016

AZC012-172300-
/O.CON.KPSR.SV.W.0041.000000T0000Z-160817T2300Z/
LA PAZ AZ-
337 PM MST WED AUG 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR CENTRAL LA PAZ COUNTY... MAINLY FOR THE AREA IN LAZ PAZ COUNTY
FROM THE INTERSECTION OF INTERSTATE 10 AND U.S. 60...NORTH TO THE
COMMUNITY OF BOUSE...

AT 334 PM MST...DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED NEAR THE KOFA WILDLIFE REFUGE...OR 41 MILES
SOUTH OF PARKER...TO JUST SOUTH OF THE TOWN OF BOUSE...MOVING NORTH
AT 10 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
BRENDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3356 11388 3352 11408 3392 11411 3389 11386
TIME...MOT...LOC 2234Z 005DEG 7KT 3357 11400 

$$

HV
367 
WWUS55 KPSR 172249
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST WED AUG 17 2016

AZC012-172256-
/O.CAN.KPSR.SV.W.0041.000000T0000Z-160817T2300Z/
LA PAZ AZ-
349 PM MST WED AUG 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LA PAZ COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA IN LA
PAZ COUNTY FROM THE INTERSECTION OF INTERSTATE 10 AND THE U.S. 60...
NORTH TO THE COMMUNITY OF BOUSE IS CANCELLED. STRONG THUNDERSTORMS
IN THE AREA HAD WEAKENED CONSIDERABLY AT 345 PM MST.  

LAT...LON 3356 11388 3352 11408 3392 11411 3389 11386
TIME...MOT...LOC 2242Z 005DEG 7KT 3355 11400 

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:26 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 17, 2:26 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
226 PM MST WED AUG 17 2016

.SYNOPSIS...
Very warm conditions today will gradually trend cooler through the
end of the week, but highs should still stay at or above seasonal
normals. Modest monsoon moisture levels look to persist through the
weekend with good chances of daily high terrain storms and slight
chances across the deserts. The main threat with these storms will be
gusty downdraft winds and patchy blowing dust over the deserts.

&&

.DISCUSSION...
Very warm temperatures already observed across southeast CA with the
latest ob out of Imperial County Airport was 112F with several hours
of afternoon heating to go. Excessive Heat Warning remains in effect
through this evening. Further lowering of UL heights with strong
troughing building southward out of the Great Basin will gradually
allow for temperatures to see some subtle cooling by 3 to 5 degrees
and temps should fall out of heat warning criteria/heat impact level
thresholds. LL moisture convergence /700mb/ is better aligned across
northern AZ, more from Prescott and points north, where storm
activity is currently blossoming. Also sampled on the 700mb is a weak
high center, per SPC MesoAnalysis/RAP, stationed over Yuma County AZ,
which has put a damper on any shower or storm activity across western
portions of AZ far. Even southern portions of the Rim and the White
Mountains are quiet at time of writing. In addition to 700mb
circulation, significant drying has been noted at the surface with
Phoenix's current dewpoint sitting at 44F. Thinning LL moisture along
with subsident flow through a fair bit of the LL/ML column will give
us little to work with in terms of instability and storm fuel later
this evening. As is typical with most low-grade Monsoon evenings,
multiple outflow intersections will be needed this evening to restore
any BL moisture and sustain possible storm activity. Storm motion and
top blowoff are heading away from the forecast area with
southwesterly flow noted aloft. However, the best moisture surface
remains along the Colorado River Valley and some storm backbuilding
towards a PWAT surface of 1.25" or so is possible.

Current 500mb temperatures range from a fairly typical summer value
of -5C over southeast California to -8 to -9C over northern and
eastern Arizona. A 500mb temperature of -8C falls around the 10th
percentile of climo. These colder than normal temperatures aloft
extend above 500mb and stem from a developing low pressure trough
over the Southwestern U.S. This colder air aloft is forecast to
persist for several days, likely through the weekend, and will result
in steep mid level lapse rates. As this upper level trough deepens
and digs southward along the California coast, a modest 300mb jet max
will enter the base of the trough tonight into Thursday allowing for
continued broad difluent flow over our entire area. Though moisture
levels will remain limited, the combination of steep lapse rates and
difluent flow will promote a more active storm environment than
earlier anticipated. Still think majority storm activity will be
focused over high terrain areas. Any stronger storms may result in
strong downdraft winds, maybe even a few severe gusts. Gusty outflow
winds will likely result in localized patchy blowing dust, but at
this point don't feel storms will be organized enough for any large
dust storms.

Temperatures over the past couple days have exceeded forecast
guidance by a couple degrees with most desert spots hitting 110F or
above. Some subtle cooling should occur today, but not much. The
Excessive Heat Warning over Imperial County for today looks good as
115F at some locales looks reasonable. Other locations such as
Blythe, Parker, and Yuma will approach excessive heat criteria, but
should fall just short. Some gradual cooling should take place into
the weekend as moisture levels increase slightly and 850mb
temperatures drop from around 29C to 25-27C.

A fairly significant shift in model guidance points toward a more
active storm environment this weekend. Model consensus shows the
upper level trough off the Southwest U.S. coast on Thursday slowly
drifting eastward into southern California sometime this weekend.
This will promote a more moist southerly flow keeping moisture levels
high enough for storms over the lower deserts. Abnormally cold
temperatures aloft will remain over the Desert Southwest while weak
dynamics associated with the upper level low should promote at least
isolated to scattered storm activity. Have increased PoPs a good
amount for Saturday and Sunday because of this model shift. This
pattern may last into early next week, but model spread increases
quite a bit. Will keep at least broad brushed slight chance to
chance PoPs for next Monday and Tuesday.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:

Expect mostly light southeasterly winds with along with some
occasional south and southwesterly breezes through the late
afternoon. Few to sct mid to high clouds will become occasionally
broken from 10 to 20Kft during the evening and overnight hours.
Northerly to easterly outflow breezes are possible this evening from
distant thunderstorms beginning about 03 to 05Z. Through the evening
volume push at KPHX, thunderstorm activity is not expected to impact
the terminal airspace.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will be light and favor the south to southeast along with some
breezes from the southwest and west by the early evening. Otherwise
expect partly cloudy skies with few to sct mid to high clouds.
Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Expect seasonably hot temperatures with near normal daytime high
temperatures and a slight to occasionally moderate chance of
thunderstorms each afternoon, especially in the higher elevations.
Minimum humidities will range from 17 percent in the lower deserts to
25 to 37 percent in the high country. Overnight recoveries will be
good to excellent.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ033.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Nolte/Kuhlman
AVIATION...Sawtelle
FIRE WEATHER...Sawtelle

In the hours before

Special weather statement, Aug 17, 2:50 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST WED AUG 17 2016

AZZ021-172230-
WEST CENTRAL DESERTS AZ-
250 PM MST WED AUG 17 2016

...SPECIAL WEATHER STATEMENT...

AT 249 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRENDA...OR 35 MILES SOUTHEAST OF PARKER...MOVING NORTHEAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOUSE AND BRENDA.

LAT...LON 3354 11402 3371 11411 3397 11406 3396 11389
      3371 11374
TIME...MOT...LOC 2149Z 244DEG 14KT 3367 11399

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:08 PM MSTSpecial Weather StatementPSRGila37 min
Aug 16, 5:18 PM MSTAreal Flood AdvisoryPSRGila117 min
Aug 16, 5:39 PM MSTSpecial Weather StatementPSR36 min
Aug 16, 6:34 PM MSTSpecial Weather StatementPSRPinal41 min
Aug 16, 6:40 PM MSTBlowing Dust AdvisoryPSR62 min
Aug 16, 6:43 PM MSTSevere Thunderstorm WarningPSRPinal32 min
Aug 17, 2:50 PM MSTSpecial Weather StatementPSRLa Paz40 min
Aug 17, 3:26 PM MSTBlowing Dust AdvisoryPSR94 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.